Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 40, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 20, 2023, 5:17 PM CDT for Rock County, Walworth County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2023, 5:17 PM CDT (22:17 UTC)
- Expired
- Apr 20, 2023, 5:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Rock County, WI, Walworth County, WI
The radar
The Milwaukee radar (KMKX), 45 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 2:06 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
442
WUUS53 KMKX 202217
SVRMKX
WIC105-127-202300-
/O.NEW.KMKX.SV.W.0040.230420T2217Z-230420T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
517 PM CDT Thu Apr 20 2023
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Southern Walworth County in southeastern Wisconsin...
Southeastern Rock County in south central Wisconsin...
* Until 600 PM CDT.
* At 517 PM CDT, a severe thunderstorm was located near Poplar Grove,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Elkhorn, Delavan, Lake Geneva, Williams Bay, Genoa City, Walworth,
Clinton, Richmond, Fontana-On-Geneva Lake, Sharon, Darien, Como,
Pell Lake, Powers Lake, Burlington, Springfield, Allens Grove,
Delavan Lake, and Foxhollow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 800 PM CDT for south central
and southeastern Wisconsin.
&&
LAT...LON 4250 8894 4269 8877 4268 8830 4249 8831
TIME...MOT...LOC 2217Z 234DEG 45KT 4242 8884
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BOXELL1 follow-up statement
652
WWUS53 KMKX 202245
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
545 PM CDT Thu Apr 20 2023
WIC105-127-202254-
/O.CAN.KMKX.SV.W.0040.000000T0000Z-230420T2300Z/
Walworth WI-Rock WI-
545 PM CDT Thu Apr 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WALWORTH AND
SOUTHEASTERN ROCK COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for south central
and southeastern Wisconsin.
LAT...LON 4250 8894 4269 8877 4268 8830 4249 8831
TIME...MOT...LOC 2243Z 234DEG 45KT 4262 8846
$$
BOXELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:28 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Apr 20, 3:28 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
328 PM CDT Thu Apr 20 2023
.SHORT TERM...
(Issued 328 PM CDT Thu Apr 20 2023)
Tonight through Friday night:
Severe thunderstorms will be possible this afternoon into early
evening. Low pressure will lift by just to the northwest during
this time frame, with southern Wisconsin solidly in the warm
sector of this system. Instability and lapse rates are on the
increase, with 50-60 knots of effective bulk shear already in
place. With a cold front approaching from the west, thunderstorms
are likely, with a potential for hail, damaging winds, and
tornadoes. Could see an initial discrete supercell potential this
afternoon. Storms may then congeal into more of a line towards
the eastern forecast area. Severe potential will continue into
early evening when the cold clears the forecast area.
Decreasing clouds are expected overnight, with a cooler and breezy
day on Friday. Highs will be near normal tomorrow ahead of a
secondary cold front, as the main shortwave approaches. Could see
a few showers in the west tomorrow afternoon, but most places are
likely to be dry tomorrow.
DDV
&&
.LONG TERM...
(Issued 328 PM CDT Thu Apr 20 2023)
Saturday through Thursday:
Much cooler conditions are likely for the weekend behind the cold
front, with high temps not expected to get out of the 40s. May see
a few snowflakes mix in with light rain chances Saturday, with dry
weather likely Sunday. Breezy west to northwest winds and mostly
cloudy skies will add to the chillier conditions for the weekend.
Temperatures will slowly recover early to mid week next week,
though likely remaining below normal. Shortwaves may bring some
light precip Mon night into Tue and again on Thursday. Not out of
the question for some snow mixing in with rain once again Mon
night into Tue.
DDV
&&
.AVIATION...
(Issued 328 PM CDT Thu Apr 20 2023)
Another round of storms is likely this afternoon into early
evening as a cold front sweeps through. Some of these storms may
be severe. Winds will shift quickly to the west behind the front.
Could also see a few hours of ceilings in the 1-2 kft range behind
the cold front later afternoon and evening, with clearing skies
then expected overnight.
Breezy southwest winds are expected Friday along with VFR
conditions. Could see a shower or two northwest of Madison in the
afternoon, but most places should be dry tomorrow.
DDV
&&
.MARINE...
(Issued 328 PM CDT Thu Apr 20 2023)
Low pressure will lift from far southeast Minnesota this
afternoon to northeast Minnesota by later tonight. Easterly winds
will likely hit gale force at times across far northern parts of
the lake through this evening. A cold front will sweep through the
area this evening, with winds becoming westerly behind the front.
The front will also bring around of thunderstorms to the lake.
Small Craft Advisory conditions will continue for the nearshore
waters through this evening.
Breezy southerly winds Friday will become westerly by Saturday, as
a secondary cold front moves through. High pressure of 30.2 inches
will then gradually build in from the west this weekend into
early next week, with breezy west to northwest winds likely as the
high builds in. Winds are expected to be below gale force through
this period, though another Small Craft Advisory will likely be
needed Friday.
DDV
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning...LMZ261-LMZ362 until midnight Friday.
Small Craft Advisory...LMZ645-LMZ646 until 9 PM Thursday.
Small Craft Advisory...LMZ643-LMZ644 until 1 AM Friday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Apr 20, 3:31 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 331 PM CDT Thu Apr 20 2023 WIZ046-047-051-052-056>060-062>072-212045- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 331 PM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight Thunderstorms are likely this afternoon into early evening, with severe storms possible. River flooding will continue in the Portage area. .DAYS TWO THROUGH SEVEN...Friday through Thursday River flooding will continue in the Portage area. .SPOTTER INFORMATION STATEMENT... Spotter activation and reports may be needed today. LMZ643>646-212045- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 331 PM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight A Small Craft Advisory continues through this evening. Thunderstorms are likely late this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Friday through Thursday Another Small Craft Advisory will likely be needed Friday for gusty southwest winds. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-212045- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 331 PM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight Gale force winds are likely across far northern Lake Michigan through this evening. Thunderstorms are likely later afternoon into this evening. .DAYS TWO THROUGH SEVEN...Friday through Thursday No hazardous weather is expected at this time. www.weather.gov/mkx
In the hours before
Special weather statement, Apr 20, 4:48 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 448 PM CDT Thu Apr 20 2023 WIZ058-063-064-202215- Dodge WI-Jefferson WI-Dane WI- 448 PM CDT Thu Apr 20 2023 ...A strong thunderstorm will impact portions of east central Dane, northwestern Jefferson and southwestern Dodge Counties through 515 PM CDT... At 447 PM CDT, Doppler radar was tracking a strong thunderstorm near Deerfield, or near Lake Mills, moving northeast at 55 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Watertown, Lake Mills, Marshall, Waterloo, Juneau, Deerfield, Cambridge, Hustisford, Lake Ripley, Milford, Reeseville, Richwood, Clyman, Lowell, Hubbleton, and Danville. This includes the following highways... U.S. Highway 151 near mile marker 125. Interstate 94 between mile markers 249 and 264. Wisconsin Highway 26 between mile markers 40 and 53. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Tornado Watch remains in effect until 800 PM CDT for south central and southeastern Wisconsin. && LAT...LON 4295 8894 4304 8916 4341 8893 4336 8854 TIME...MOT...LOC 2147Z 208DEG 48KT 4307 8900 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH BOXELL
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 3:31 AM CDT | Special Weather Statement | MKX | Green, Lafayette | 29 min |
| Apr 20, 4:18 AM CDT | Special Weather Statement | MKX | Jefferson | 27 min |
| Apr 20, 3:07 PM CDT | Gale Warning | MKX | 9 hr | |
| Apr 20, 4:16 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Jefferson, Rock | 33 min |
| Apr 20, 4:48 PM CDT | Special Weather Statement | MKX | Jefferson | 27 min |
| Apr 20, 5:09 PM CDT | Special Marine Warning | MKX | 51 min | |
| Apr 20, 6:04 PM CDT | Special Weather Statement | MKX | Kenosha, Racine | 26 min |
| Apr 20, 6:06 PM CDT | Special Marine Warning | MKX | 54 min | |
| Apr 20, 6:19 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee, Waukesha | 26 min |
| Apr 20, 6:28 PM CDT | Special Marine Warning | MKX | 47 min | |
| Apr 20, 6:56 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac, Sheboygan | 34 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.